Medline ® Abstract for Reference 134
of 'Cutaneous side effects of conventional chemotherapy agents'
Drug-induced cutaneous vasculitis in patients with non-Hodgkin lymphoma treated with the novel proteasome inhibitor bortezomib: a possible surrogate marker of response?
Gerecitano J, Goy A, Wright J, MacGregor-Cortelli B, Neylon E, Gonen M, Esseltine D, Boral A, Schenkein D, Busam K, Teruya-Feldstein J, Sachs D, O'Connor OA
Br J Haematol. 2006;134(4):391.
Bortezomib is the first proteasome inhibitor to be approved for use in haematological malignancies. Although a rash has been described as a common adverse event associated with the drug, it has not been well characterised. Based on three phase II studies of bortezomib in patients with non-Hodgkin lymphoma (140 assessable patients), we identified 26 patients who developed a unique erythematous maculopapular rash during treatment, six of whom underwent cutaneous biopsy. Punch biopsy in six patients revealed a perivascular lymphocytic infiltrate without evidence of lymphoma, consistent with a non-necrotising cutaneous vasculitis. The combined overall response rate was 41%. The response in the 26 patients who developed a rash was 73%, compared with 33% in patients who did not. The odds ratio for response given the development of a rash was 4.6 (95% CI, 1.7-12.4, P = 0.001). This is the first report to characterise a vasculitic rash associated with bortezomib, and to show a relationship between development of the rash and response to treatment. Unlike classic hypersensitivity type reactions, this vasculitic rash may not necessarily prompt cessation of drug. In fact, the development of an isolated cutaneous vasculitis may portend abetter clinical response to bortezomib in some patients.
Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, NY 10021, USA.